From a pounding head to light sensitivity, a headache can stop you in your tracks. The World Health Organization estimates 50-75% of the global adult population has had a headache in the past year, and 4% of the global population experiences headaches 15+ days per month.
From cooling ice packs to aromatherapy to over-the-counter pain relief medication, there are many options for easing a headache. OTC pain medication is convenient, fast-acting, and readily available. You can take it at the first sign of a headache — but what if your headache medicine is actually causing more headaches?
At Premier Chiropractic, we understand how profoundly chronic headaches can impact your life. We also understand the complexities and frustrations when your headache medicine is contributing to more headaches. If you can’t get a handle on your headaches, we recommend that you visit our clinic. We offer a variety of headache treatments (including chiropractic care and nutritional counseling) so we can stop your headaches at the source.
In this guide, we’ll explore the signs that your headache medicine is causing more headaches — and what you can do about it.
When headache medicine causes more headaches…
This phenomenon — while unpleasant — is fairly common. In fact, it has its own name: rebound headache, or medication overuse headache. A rebound headache is caused by long-term, daily use of medication to treat headaches.
According to Harvard Health, rebound headaches refer only to long-term use of over-the-counter pain relief medication, which is designed to stop a headache that’s already in progress. Combination medications — medicine that contains multiple ingredients such as caffeine and acetaminophen — are also linked to increased risk of rebound headaches. These types of medications aren’t intended for more than occasional use. If you take acetaminophen, ibuprofen, or naproxen on 15 (or more) days per month, you’re more at risk for suffering from rebound headaches.
Note: rebound headaches aren’t caused by preventive medications. Preventive headache medication is supposed to be taken daily to prevent headaches.
In other words, if you need medication to stop a headache on a daily basis, your prevention routine isn’t working. You may need to look into the root cause of your initial headache. Dehydration? Poor nutrition? Lack of sleep? Solving the mystery of what’s causing your headaches can help you get you out of the rebound headache cycle.
You might have a rebound headache if…
There are many different types of headaches, but you might suspect your headache is a rebound headache if:
- You have headaches nearly every day
- You wake up with a headache (or rather, your headache wakes you up in the morning)
- The pain goes away with medicine and returns once the medicine wears off
According to the experts at Mayo Clinic, rebound headaches can also cause nausea, irritability, and restlessness.
Breaking the cycle of rebound headaches
The first step is to determine if you’re suffering from rebound headaches. Once you know that you’re dealing with rebound headaches, you’ll need to break through the cycle. Once you stop taking headache medication, you might find that the headaches are worse before they are better. During this time, you can also reduce your risk of experiencing a rebound headache by:
- Taking preventive medication as directed
- Telling us if you need headache medication more than twice a week
- Drinking at least eight glasses of water each day
- Getting 7-9 hours of sleep
- Eating a well-balanced diet
- Exercising regularly
You should also avoid any known headache triggers such as MSG or certain perfumes. At Premier Chiropractic, we can help you manage headaches through nutritional counseling, chiropractic care, and even physical therapy. It’s our goal to help you find relief while also preventing a recurrence of your symptoms.
To learn more or to schedule an appointment at our Pearland, Texas clinic, give us a call at 281-223-1172. You can also head over to our contact page and request an appointment today.